Facebook Pixel
EmpowHER Guest

I have been constipated and tried everything under the sun. My belly, both upper and lower areas, is hard and looks swollen. What's up?

By Anonymous January 29, 2010 - 11:29pm
Rate This

I started birth control 4 months ago to control my acne. I'm 21 and was fed up of having to deal with the skin of a teenager. My doctor prescribed ortho-tri-cyclen or the generic, which I've been taking, Tri-Sprintec. It hasn't really helped my skin that much, but it did make my constipation worse. I had been experiencing some constipation before I went to the doctor for the birth control but was trying to control it naturally with water, exercise, and high fiber diet. She told me to try Miralax. So, the first two weeks of the birth control are always miserable for me, even when I use the Miralax. The hormone levels make me nauseous and terribly constipated. The Miralax helps with the constipation but makes the nausea worse. Around the third week of the pills, I can have semi-regular bowel movements, but I still don't feel right. Now, my stomach is tight feeling, both up high a few inches below my sternum, and down lower around my belly button. If I press firmly in either area it is quite tender. I thought perhaps it was pregnancy (unlikely since I am on the pill) and took 4 home pregnancy tests, all of which were negative. I have also had what I thought were regular periods this whole time, although I've been reading about decidual bleeding, so I don't even know.

What I'm looking for are some possible internal causes to the constipation issue that has been plaguing me for probably five months now. Sometimes when I go, the stool is wide and flat; other times it is small, hard lumps. Even more frustrating is that sometimes the bowel movements seem completely normal. I've tried Miralax, enemas, milk of magnesia, benefiber, senna tea, activia yogurt, and more recently probiotic supplements. Does anyone have any insight?

Add a Comment3 Comments

EmpowHER Guest

Hi Susan and thanks for your quick response!
In regards to the birth control, I told my doctor about the problems, and we both agreed that it was probably from the hormone levels in the Tri-Sprintec. She suggested I try Yaz because the hormone levels are quite different and it has had success with acne. The reason I am trying birth control to control the acne is because everything else is so expensive and really dries my skin out. Tri-Sprintec only costs me $9 a month versus $160 for an antibiotic gel that my doctor prescribed!

I haven't heard of colonic inertia before, but that kind of sounds like many of my symptoms. I avoid stimulant laxatives, which I read can be a contributing factor, but in September, I moved back to the US after spending a year abroad. The transition was very stressful, and I had a very difficult semester of school, probably borderlining depression. I am definitely going to mention that to my doctor when I go.

I don't have very much dairy in my diet anyway, but I have tried eliminating it for a time to see if that would help. Unfortunately, it made no difference. Well, that was kind of fortunate because it would be hard for me to eliminate it completely. I also tried eliminating gluten, but that too was without effect.

I have thought about it being IBS, but I rarely (maybe twice this whole time) have had diarrhea, so I thought that kind of ruled out IBS. I'll have to discuss it with my doctor though.

Man, this is kind of overwhelming! There are just so many options! The frustrating thing is that few of the them have a concrete solution. Most of the problems that you mentioned have a general solution of modifying one's diet and excercising more.

I'll do my best to get an appointment soon and keep you updated. Thanks for your advice!

January 30, 2010 - 11:36am
HERWriter Guide (reply to Anonymous)

I agree Anon, as to your frustration with all the diet and exercise information being the 'general' solution, when you have tried it all and nothing works. I'd be overwhelmed too.

This is why I think your doctor needs to check you for colon malfunctioning or blockages - either scenario can still be present even though you have a perfect diet and lifestyle.

I wish you the very best in finding a solution for this, I can imagine how debilitating this must be for you. Mention your year away (I hope you enjoyed it!) and your high stress levels.

I hope you stay in touch with Empowher and let us know how you are doing. I'll be looking out for your updates!


January 30, 2010 - 6:35pm
HERWriter Guide

Dear Anon

Thanks for your question and I'm so sorry you're dealing with such a painful issue.

Firstly, you may want to rethink your kind of birth control or get off it and use different birth control and deal with your acne directly (medication or a different skin regime).

Additionally, since you have done pretty much everything under the sun, you may want to consider that you have an underlying issue that's causing the constipation, rather than the constipation being the primary problem.

You may have a malfunctioning colon - called colon inertia - that stops the bowel from functioning properly, no matter how well you eat.

You may have to quit eating any kind of dairy.

You may have Irritable Bowel Syndrome (IBS). Have you been checked for this?

You may have an as-yet unknown obstruction in your colon and may need an x-ray to check for any blockages.

Have you had blood tests? These may indicate a problem with your hormones or thyroid. Having long term problems (as well as severe bouts) with constipation could show in blood tests that you have a hypothyroidism - meaning your thyroid is under-functioning (as opposed to having hyperthyroidism which shows your thyroid is over-functioning.

Please let me know if you have discussed any of these potentials with your doctor and what you think about it all, after you've read this.

We look forward to hearing more from you!


January 30, 2010 - 7:42am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.